Wearing-off is where people with Parkinson’s disease (PD) begin to feel that the improvement gained from a dose of levodopa medication gradually fades off and does not last until the time that the next dose of levodopa is due or begins to work. Based on established diagnostic screening tools which have been shown to be effective in identifying people experiencing ‘end-of-dose wearing-off, a tool, referred to as “Wearing Off Symptom Checker”, has been developed. By completing this Wearing Off Symptom Checker and discussing the results with your doctor, wearing-off can be identified more easily than when symptoms are discussed in a more conversational manner during a routine appointment.
As the Wearing Off Symptom Checker only includes a few symptoms, it is short and simple to complete, yet still captures enough information. To use this tool, please complete the following three steps:
The Wearing Off Symptom Checker itself cannot provide a diagnosis of wearing-off, but by highlighting symptoms that are improving after you take your next dose of PD medication can aid diagnosis during consultation with your doctor.
Note: The Wearing Off Symptom Checker is an aid for discussing wearing-off with your doctor. It is not able to correctly identify every person who has ‘end-of-dose wearing-off’ nor can it ensure that people who do not have ’end-of-dose wearing-off’ are not mistakenly identified as experiencing it.
Whilst the greater the number of symptoms experienced that do improve after taking your next PD medication may make it more likely that you are experiencing ‘end-of-dose wearing-off’, there is no specific number or pattern of symptoms that guarantees a diagnosis of ‘end-of-dose wearing-off’. This diagnosis can only be made by your doctor once the results of the Wearing Off Symptom Checker, as well as your personal experiences, have been discussed with him/her.
Note for Health Care Professionals
If required, there is a brief description on the “Wearing Off Symptom Checker” provided below to ensure sufficient background information is available at the time of a consultation.
‘End-of-dose wearing off’ and the use of diagnostic screening scales to help diagnosis may be very familiar to health care professionals who frequently look after patients with Parkinson’s.
‘End-of-dose wearing off’ in Parkinson’s is a very common problem but it can be difficult to diagnose1. The diagnosis may only be apparent if symptoms are actually present during a consultation, or if symptoms can be identified as occurring at a predictable time and within around 4 hours2 of taking the last levodopa-containing medication. ‘End-of-dose wearing off’ symptoms vary greatly between patients and may include motor symptoms, non-motor symptoms, or both1, 3. ‘End-of-dose wearing off’ may be more easily identified when motor symptoms re-appear, but non-motor symptoms are often more difficult to identify1, 3 though these may cause even more distress to patients4.
Recently, several wearing off scales in Parkinson’s disease have been evaluated by a task force of the Movement Disorder Society3. Based on their findings and recommendations the Wearing Off Symptom Checker has been developed now. This tool may help some people better describe their particular symptoms.
It is hoped that this Wearing Off Symptom Checker on the wearingoff.com website will help patient and health care professional to work together in the management of some of the troublesome Parkinson’s symptoms.
This document has been printed from a website that is funded by Orion Pharma
You are now leaving the Wearing Off website, moving to an external website independently operated and not managed by Orion. Orion assumes no responsibility for these sites.
If you do not wish to leave this site, click Cancel. Click Continue to leave the site.